Supplements: Study links vitamins and minerals to ‘allergic reactions’ – warning signs

0

“In fact, using these products can land you in the emergency room,” warns Harvard Medical School. To research, published in the New England Journal of Medicine, explains that one of the “most common” adverse side effects of micronutrients is allergic reactions. Here are the warning signs to look out for.

In case you didn’t know, allergy describes your body’s reaction to a particular food or substance, shares the NHS.

Although allergic reactions can be “inconvenient” and impact your daily activities, most of them can be managed.

Research adds micronutrients to the list of potential culprits that can trigger a reaction.

Looking at a variety of products, they defined micronutrients as vitamins and minerals.

READ MORE: Cancer: The Four Cooking Oils That Release Toxic Chemicals Linked To The Disease

However, they reported that their findings related to allergic reactions ruled out the tastes of iron, calcium and potassium.

Examining 63 emergency departments in the United States, the study found that approximately 23,000 emergency room visits were induced by the “negative” effects of the supplements.

These have been categorized into adverse effects, allergic reactions, overdoses and other events, such as choking.

When it comes to micronutrients, the “most common side effects” were mild to moderate allergic reactions, accounting for about 40.6%.

DO NOT MISS

“This is a medical emergency and requires urgent treatment.”

Allergic reactions in the study were mostly mild, however, some patients also experienced severe urgency.

Another common “adverse event” triggered by micronutrients was swallowing problems.

Besides micronutrients, the 10-year study also looked at different dietary supplements, ranging from herbal products to complementary products.

Patients who visited A&E were on average 32 years old, with those over 65 more likely to be admitted to hospital.

The research concludes that their findings could help “target interventions to reduce the risk of adverse events” related to dietary supplements.

Harvard Medical School adds, “If you take vitamins, supplements, or herbal products, always read the safety labels that come with the package.

“Ask a pharmacist, doctor, or nurse to review everything you take to make sure supplements won’t cause harmful effects, either alone or in combination with regularly prescribed or over-the-counter medications.”

Share.

About Author

Comments are closed.